Wildfire, Miller
- When
- September 5, 9:14 AM CST to 7:53 PM CST
- Where
- Miller forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.312, -93.892 (the zone’s center; the record gives no point)
Strong sustained winds and wind gusts, in association with Tropical Storm Lee which made landfall across the south central and southeast Louisiana gulf coast, were felt across all of Southwest Arkansas on September 4th and 5th. These winds, along with very low humidity values and drought conditions across Southwest Arkansas, resulted in critical wildfire threat being met across the region.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Strong sustained winds and wind gusts, in association with Tropical Storm Lee which made landfall across the south central and southeast Louisiana gulf coast, were felt across all of Southwest Arkansas on September 4th and 5th. These winds, along with very low humidity values and drought conditions across Southwest Arkansas, resulted in critical wildfire threat being met across the region. A wildfire started in Miller County, Arkansas 12 miles south of Fouke on September 5th. The fire was contained on the same day but not before 277 acres of timberland and grassland was burned. There were no structures burned in this wildfire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 5, 4:00 AM CST, 5 hours 14 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
500 AM CDT MON SEP 5 2011
.DISCUSSION...
DRIZZLE REPORTED AT KNAT THIS HOUR WITH A SLIGHT CHANCE FOR LIGHT
SHOWERS OVER NORTH CENTRAL LOUISIANA THIS MORNING. THE FLASH FLOOD
WATCH WAS CANCELLED AT THE TOP OF THE HOUR...JUST A FEW HOURS
EARLY...BUT REALLY THE HEAVY RAIN ENDED EVEN BEFORE MIDNIGHT. THE
COLD FRONT IS MOVING QUICKLY ACROSS THE FOUR STATE AREA...AND NOW
AND STRETCHES FROM DEEP EAST TEXAS TO NORTHEAST LOUISIANA BASED ON
DEW POINTS. LOW TO MID 50 READING ARE PLUNGING SOUTHWARD QUICKLY
ACROSS I-20. AIR TEMPS HAVE BEEN IN THE UPPER 70S AND LOW 80S FOR
MUCH OF THE NIGHT...BUT ARE ALSO ON THE FALL AT THIS HOUR. HIGHS
ARE FORECAST TO BE IN THE LOW TO MID 80S FOR THE MOST PART WHICH
IS MORE LIKE EARLY FALL NUMBERS.
A WELCOMED CHANGE WE ARE SURE EVERYONE WOULD AGREE. HOWEVER ALONG
WITH THE COOLER AIR COMES DRIER AIR. IN FACT...THE HUMID AIR
MAINTAINED A SHARP GRADIENT OVER THE AREA YESTERDAY AND WILL BE
WORKING EAST OVER EVEN THE AREAS THAT DID MANAGE TO SEE RAINFALL
FROM NOW DOWN GRADED TROPICAL DEPRESSION LEE JUST ABOUT 40 MI NW
OF KMSY ON THE LAST ADVISORY. MANY WILDFIRES AFFECTED OUR TEXAS
COUNTIES YESTERDAY AND EVEN A COULPE OF PARISHES WITH THE HIGH
WINDS. THESE DRY...WINDY CONDITIONS WILL BE AFFECTING MUCH OF THE
AREA THROUGH THIS AFTERNOON. WE SHOULD ALL BE DILIGENT ON THIS
HOLIDAY WITH REGARDS TO ANYTHING LIT FROM BUTTS TO BRIQUTTES.
REPORT ANY SORT OF FIRE IMMEDIATELY TO 911. A RED FLAG WARNING IS
IN EFFECT FOR TODAY FOR MUCH OF THE AREA. THE CLOUDS WILL BE SLOW
TO CLEAR OVER THE EAST THIS MORNING...BUT SHOULD QUICKLY DEPART AS
LEE MOVES FARTHER AWAY FROM OUR EASTERN MOST PARISHES.
LOOKS LIKE LITTLE CHANGE TO THE LONG TERM PICTURE IN THE WAKE OF
THE COLD FRONT. MODELS ARE IN GOOD AGREEMENT AS LOWER HEIGHTS
CONTINUE OVER THE MID SOUTH ALL WEEK AS THE PATTERN KEEP NW FLOW
OVER THE FOUR STATE AREA. WE ARE VERY CLOSE TO MAV/MEX ALL WEEK.
NO MORE RAINFALL EXPECTED ALTHOUGH A SLIGHT CHANCE MAY DEVELOP
LATE IN THE WEEK OR NEXT WEEKEND AT THE EARLIEST...WE/LL SEE WHAT
THE NEW RUNS CAN WRING OUT. /24/
&&
.AVIATION...
RAIN HAS ENDED ACROSS THE ARKLATEX AS LEE CONTINUES TO SHIFT
EAST...BUT CLOUDS LINGER THIS MORNING MAINLY IN NORTHERN LA AND
SOUTHERN AR. VFR CONDITIONS WILL BE COMMON IN THE 12Z TAF PACKAGE
TODAY...BUT SOME BOUNDARY LAYER MOISTURE WILL LINGER GENERALLY EAST
OF AN ELD...SHV...LFK LINE THIS MORNING. THIS WILL ALLOW SOME
MVFR/VFR CIGS AT THE START THE 12Z PACKAGE WITH CIGS RANGING FROM
TWO TO FOUR THOUSAND FEET. TYR...GGG..AND TXK...MAY HAVE A FEW SCT
CLOUDS BUT SKC WILL BE COMMON IN THEIR FORECAST. GUSTY NORTHERLY
WINDS OF 15 TO 25 MPH WILL BE EXPERIENCED AT ALL TERMINALS...WITH
WINDS BEGINNING TO RELAX AFTER SUNSET. /11/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 84 57 82 55 84 / 10 0 0 0 10
MLU 79 55 80 52 81 / 20 10 0 0 10
DEQ 82 50 82 49 84 / 0 0 0 0 10
TXK 83 54 81 52 83 / 0 0 0 0 10
ELD 82 52 80 52 82 / 10 10 0 0 10
TYR 84 56 84 55 86 / 0 0 0 0 10
GGG 85 54 84 53 85 / 0 0 0 0 10
LFK 86 54 84 53 87 / 0 0 0 0 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: ARZ050-051-059>061-070>073.
LA...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: LAZ001>006-010>014-017>022.
OK...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: OKZ077.
RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: OKZ077.
TX...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.
RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ096-097-108>112-124>126-136>138-149>153.
&&
24/11HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 609 AM CDT MON SEP 5 2011 ARZ050-051-059>061-070>073-LAZ001>004-010>012-017-018-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-061115- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-DE SOTO- RED RIVER-BIENVILLE-SABINE LA-NATCHITOCHES-MCCURTAIN-BOWIE- FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 609 AM CDT MON SEP 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND SOUTH CENTRAL ARKANSAS...FOR NORTHWEST LOUISIANA...FOR DEEP EAST AND NORTHEAST TEXAS AND FOR SOUTHEAST OKLAHOMA. .DAY ONE...TODAY AND TONIGHT... STRONG NORTHERLY WINDS AND LOW HUMIDITY WILL BE THE ONLY WEATHER HAZARDS FOR THE AREA TODAY IN THE WAKE OF A STRONG COLD FRONT AND THE CONTINUED EFFECTS OF TROPICAL DEPRESSION LEE. OUR EXTENSIVE DROUGHT CONDITIONS WILL ENHANCE THE FIRE DANGER AND A RED FLAG WARNING IS IN EFFECT FOR MUCH OF THE FOUR STATE AREA FOR TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LAZ005-006-013-014-019>022-061115- LINCOLN-UNION LA-JACKSON-OUACHITA-WINN-GRANT-CALDWELL-LA SALLE- 609 AM CDT MON SEP 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL LOUISIANA. .DAY ONE...TODAY AND TONIGHT... STRONG NORTHERLY WINDS WILL BE THE ONLY WEATHER HAZARD FOR THE AREA TODAY IN THE WAKE STRONG COLD FRONT AND THE CONTINUED EFFECTS OF TROPICAL DEPRESSION LEE. GUSTY WINDS AND THE STILL WET SOIL OVER THE AREA MAY ALLOW FOR WEAKEN TREE ROOTS TO FINALLY GIVE WAY...POSSIBLY AFFECTING POWER LINES AS WELL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. 24
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338972.